Medicine Information

Rebound Headache - Stop The Cycle


You've been getting headaches. Finally, you find some medications that are making a difference. You're headaches are almost all gone - but wait - they're coming back! They're getting worse! The painkillers aren't doing the job they used to do. What's going on?

You may be a victim of "rebound headache". Rebound headache is a common problem. It happens when you start trying to fight off headaches, and they start fighting back. What's often happening in rebound headache is that the very drugs that used to solve the problem are actually making things worse. If you start taking the drugs on a regular basis, your body actually gets used to the medication and starts to crave it when it's not there. Then the headaches get worse, so you take more drugs. The cycle goes on.

If you're suffering from a mild headache almost every day, you may have rebound headache. If you're taking pain relievers every 2-3 days, that's a sign that you're caught in the cycle. You may find that 3-4 hours after taking the drugs the headache gets even worse, or you may start waking up with headache.

How can you avoid getting caught in this trap?

The Mayo Clinic reports that the pills most likely to cause rebound headache are drugs with a combination of ingredients, such as drugs that include combinations of caffeine, aspirin and acetaminophen, and migraine drugs like ergotamines and triptans (eg Imitrex). If you're taking a lot of painkillers, see your doctor and try to treat the problem. There may be newer and better treatments available.

Also, be sure you have at least two days that are drug-free between every day when you're taking painkillers. Some doctors suggest that you take no more than 10 doses a month. If you're taking much more than that, see a good doctor and look for other solutions.

But what if you're already dealing with rebound headache?

Though it may be hard to believe, you may actually be better off with no drugs at all. Many doctors suggest going cold turkey. You may need medical help to be able to get out of the cycle. The sooner you can get that help the better.

You can try cutting down over a couple of months. Be sure to keep track of exactly what you're taking. First, go a day without drugs, then two days between every day with drugs. You'll likely notice an increase in headaches at first, but keep at it! Things will get much better.

If things aren't better after a few weeks, or you're having trouble cutting down, see a doctor right away. Make sure there isn't another damaging problem causing the headaches. It's not worth the suffering - there is lots of help available if you ask for it!

Rebound headache can be painful and debilitating. Don't let it control your life. This article is for your information, but should never replace a trip to the doctor. If you have any kind of new headache, or if things are getting worse, you could experience permanent problems if you don't seek help.

Things can get better! Many people before you have gotten out of the cycle and have seen their headaches diminish and even vanish. All the best in your fight to be headache free!

James Cottrill is a headache sufferer and health writer at http://www.Relieve-Migraine-Headache.com. He lives with his wife and two children in the shadow of the Canadian Rocky Mountains. For more on rebound headache, visit http://www.Relieve-Migraine-Headache.com/rebound


MORE RESOURCES:

Warning: fopen(http://news.google.com/news?sourceid=navclient&ie=UTF-8&rls=GGLG,GGLG:2005-22,GGLG:en&q=Medicine&output=rss) [function.fopen]: failed to open stream: Network is unreachable in /srv/disk1/medicineinfo/www/medicineinfo.awardspace.com/inc/rss.inc on line 81
could not open XML input